Texas, 2012

Flash Flooding and Hail in Texas, July 9 to 12, 2012

July 9 to 12, 2012 · NWS EWX · 13 events in 8 counties and zones

A stagnant upper air pattern of a weak trough combined with deep subtropical moisture and a weak frontal boundary to cause thunderstorms for several days. These storms produced isolated areas of heavy rain leading to flash flooding along with some strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A stagnant upper air pattern of a weak trough combined with deep subtropical moisture and a weak frontal boundary to cause thunderstorms for several days. These storms produced isolated areas of heavy rain leading to flash flooding along with some strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 9, 4:41 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 9, 4:41 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 PM CDT MON JUL 9 2012

.UPDATE...
ONGOING CONVECTION.

&&

.DISCUSSION...
UPDATED SHORT TERM POPS AND WEATHER TO ACCOUNT FOR ONGOING
CONVECTION. BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
SOUTHWESTERN COUNTIES. LESS CHANCE IN THE SOUTHEASTERN COUNTIES IN
THE NEXT COUPLE OF HOURS.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT MON JUL 9 2012/

DISCUSSION...
THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. ISOLATED SHOWERS AND
THUNDERSTORMS WERE ALSO DEVELOPING ACROSS THE REMAINDER OF SOUTH
CENTRAL TEXAS. ONCE AGAIN THE HI-RES ARW WAS THE BEST AT FCSTING
WHERE CONVECTION WOULD INITIATE. THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING WILL BE SLOW MOVING PRODUCING LOCALLY HEAVY
RAINFALL AND WIND GUSTS OF 30 TO 40 MPH. HI-RES SOLUTIONS INDICATE
THAT THE CONVECTION WILL DRIFT TO THE SSW AND DIMINISH IN INTENSITY
AND AREAL COVERAGE AFTER MIDNIGHT.

THIS AFTERNOON THE IR/WV SATELLITE LOOP DEPICTED A BROAD CYCLONIC
CIRCULATION OVER ARKANSAS AND LOUISIANA WITH A SW TO NE SHEAR AXIS
BISECTING SOUTH CENTRAL TEXAS. THIS UPPER LEVEL PATTERN WILL PERSIST
ACROSS OUR CWFA TONIGHT THROUGH WEDNESDAY AND WILL BE THE TIME
FRAME WHEN OUR CHANCES FOR SHOWERS AND THUNDERSTORMS PEAK. A WEAK
SFC BOUNDARY WILL ALSO SINK SOUTHWARD INTO SOUTH CENTRAL TEXAS
AND THIS BOUNDARY WILL PROVIDE A FOCUS FOR LOW LEVEL
CONVERGENCE...HENCE THE HIGHER POPS FOR TUESDAY AND WEDNESDAY. PWS
AROUND 2 INCHES WILL BE IN PLACE SO LOCALLY HEAVY RAINFALL WILL
OCCUR. SOME LOCATIONS MAY RECEIVE 2 TO 3 INCHES OF RAINFALL OVER
THE NEXT 36 TO 48 HOURS.

RAIN CHANCES WILL BEGIN TO DIMINISH THURSDAY AND WILL BE CONFINED
TO THE SOUTHEAST COUNTIES BY THE UPCOMING WEEKEND. THE UPPER LEVEL
TROF AXIS OVER SOUTH CENTRAL TEXAS IS EXPECTED TO WEAKEN AND SHIFT
EASTWARD AS THE UPPER LEVEL HIGH CENTERED OVER THE 4 CORNERS
REGION EXPANDS EASTWARD.

COOLER AFTERNOON TEMPERATURES ARE EXPECTED FOR MUCH OF THE REGION
TUESDAY AND WEDNESDAY DUE TO CLOUD COVER AND PCPN. HIGHS WILL
RANGE FROM THE MID TO UPPER 80S ACROSS THE HILL COUNTRY TO MID
90S EXTREME SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  90  75  90  74 /  40  70  60  50  30
AUSTIN BERGSTROM INTL AIRPORT  73  90  73  89  73 /  40  70  60  50  30
NEW BRAUNFELS MUNI AIRPORT     73  88  72  88  73 /  40  70  60  50  30
BURNET MUNI AIRPORT            74  89  74  87  73 /  50  70  60  50  30
DEL RIO INTL AIRPORT           76  94  76  90  76 /  40  50  50  50  30
GEORGETOWN MUNI AIRPORT        74  90  74  88  73 /  50  70  60  50  30
HONDO MUNI AIRPORT             73  91  74  90  74 /  40  70  60  50  30
SAN MARCOS MUNI AIRPORT        74  88  73  87  73 /  40  70  60  50  30
LA GRANGE - FAYETTE REGIONAL   75  88  74  89  74 /  40  70  50  50  30
SAN ANTONIO INTL AIRPORT       76  90  76  89  76 /  40  70  60  50  30
STINSON MUNI AIRPORT           75  90  76  90  75 /  40  70  60  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Jul 9, 3:50 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 AM CDT MON JUL 9 2012

TXZ171>173-183>194-202>209-217>225-228-101000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
450 AM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY COULD
PRODUCE LOCALLY HEAVY RAINFALL. LOCALLY HEAVY RAINFALL AMOUNTS OF
2 TO 3 INCHES WILL PRODUCE URBAN AND SMALL STREAM FLOODING.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 9, 4:52 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
552 PM CDT MON JUL 9 2012

TXZ173-192-092345-
TRAVIS-WILLIAMSON-
552 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON AND
NORTHEASTERN TRAVIS COUNTIES UNTIL 645 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HUTTO...OR 7 MILES NORTHEAST OF ROUND
ROCK...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROUND ROCK...
  PFLUGERVILLE...
  WINDEMERE...
  HUTTO...
  RICES CROSSING...
  WELLS BRANCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Ft Hood radar (KGRK), 38 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
July 9, 5:05 PM CST
Where
Williamson County, 1.38 mi S of Old Round Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.480, -97.670

A thunderstorm produced wind gusts estimated at 52 kts.

Thunderstorm Wind, Williamson

When
July 9, 5:05 PM CST
Where
Williamson County, 1.38 mi N of Old Round Rock
Measured
39 kt (45 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
30.520, -97.670

A thunderstorm produced wind gusts estimated at 45 mph that broke 2-3 inch diameter branches off several trees.

Thunderstorm Wind, Williamson

When
July 9, 5:20 PM CST
Where
Williamson County, 2.16 mi NNE of Jollyville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.480, -97.760

A thunderstorm produced wind gusts estimated at 50 kts and pea size hail.

Hail, Williamson

When
July 9, 5:25 PM CST
Where
Williamson County, 1.19 mi E of Jollyville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.450, -97.750

A thunderstorm produced one and half inch hail and wind gusts estimated between 60 and 70 mph.

Thunderstorm Wind, Wilson

When
July 9, 9:10 PM CST
Where
Wilson County, 3.18 mi SE of Sutherland Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.240, -98.030

A thunderstorm produced wind gusts estimated at 58 mph that downed several trees.

Flash Flood, Travis

When
July 10, 6:36 AM CST
Where
Travis County, 2.23 mi ENE of Webberville to 3.6 mi SSW of Webberville
Cause
Heavy Rain
Reported by
Public
Coordinates
30.240, -97.484

Thunderstorms produced heavy rain that caused flash flooding closing FM 969 from Webberville to Upper Elgin Road.

Flash Flood, Bastrop

When
July 10, 8:15 AM CST
Where
Bastrop County, 0.69 mi N of Utley to 0.31 mi NNW of Utley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.190, -97.420

Thunderstorms produced heavy rain that caused flash flooding closing FM 969 one half mile north of Utley.

Flash Flood, Real

When
July 10, 6:55 PM CST
Where
Real County, 0.92 mi SW of Leakey to 1.18 mi WSW of Leakey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.720, -99.760

Thunderstorms produced heavy rain that caused flash flooding in Leakey where two feet of water covered the intersection of Ranch Road 337 and Hwy. 83.

Flash Flood, Uvalde

When
July 10, 7:30 PM CST
Where
Uvalde County, 3.51 mi N of Montell to 0.99 mi NNE of Montell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.580, -100.010

Thunderstorms produced heavy rain that caused flash flooding covering Hwy. 55 with 18 inches of water.

Flash Flood, Bexar

When
July 11, 7:40 AM CST
Where
Bexar County, 2.5 mi ESE of Wetmore to 0.93 mi SE of Grey Forest
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.560, -98.380

Thunderstorms produced heavy rain that caused flash flooding and closed several roads in and around San Antonio.

Flash Flood, Travis

When
July 11, 2:30 PM CST
Where
Travis County, 1.19 mi W of Oak Hill to 1.24 mi W of Oak Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.230, -97.870

Thunderstorms produced heavy rain that caused flash flooding and closed Old Bee Caves Rd at Hwy 71.

Flash Flood, De Witt

When
July 12, 8:00 AM CST
Where
De Witt County, 1.51 mi NNW of Cuero to 1.77 mi WNW of Cuero
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.120, -97.290

Thunderstorms produced heavy rain that caused flash flooding closing numerous secondary roads around Cuero.

Flash Flood, De Witt

When
July 12, 8:30 AM CST
Where
De Witt County, 4.23 mi NNW of Cuero to 2.29 mi NE of Lindenau
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.157, -97.306

Thunderstorms produced heavy rain that caused flash flooding closing FM 766 northwest of Cuero.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394105, 394110, 394111, 394112, 394114, 394116, 394119, 394120, 394123, 396552, 396561, 396563, 396564.